Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Sioux Falls, SD

June 7, 2008Brookings County, Lake County, Moody County, South Dakota; Lincoln County, Lyon County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2008, 2:10 AM CDT for Brookings County, Lake County, Moody County, South Dakota; Lincoln County, Lyon County, Pipestone County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2008, 2:10 AM CDT (07:10 UTC)
Expired
Jun 7, 2008, 2:38 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Lyon County, MN, Pipestone County, MN, Brookings County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070710
SVRFSD
MNC081-083-117-SDC011-079-101-070800-
/O.NEW.KFSD.SV.W.0093.080607T0710Z-080607T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT SAT JUN 7 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  EXTREME NORTHWESTERN LYON COUNTY IN SOUTHWEST MINNESOTA
  WESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 300 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 3 MILES NORTH OF BRUCE TO ORLAND...OR ALONG A LINE EXTENDING
  FROM 6 MILES SOUTH OF ESTELLINE TO 9 MILES SOUTHWEST OF MADISON...
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENTWORTH...BROOKINGS AROUND 215 AM CDT...
  COLMAN...WHITE...CHESTER...AURORA AROUND 220 AM CDT...
  HENDRICKS...FLANDREAU...EGAN AROUND 230 AM CDT...
  WARD AROUND 235 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4453 9608 4386 9631 4386 9726 4454 9694
TIME...MOT...LOC 0710Z 274DEG 48KT 4448 9679 4389 9710

$$
RSR
1 follow-up statement
000 
WWUS53 KFSD 070738
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT SAT JUN 7 2008

MNC081-083-117-SDC011-079-101-070747-
/O.CAN.KFSD.SV.W.0093.000000T0000Z-080607T0800Z/
LYON MN-LINCOLN MN-PIPESTONE MN-MOODY SD-LAKE SD-BROOKINGS SD-
237 AM CDT SAT JUN 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR BROOKINGS...EASTERN LAKE...
MOODY...WESTERN PIPESTONE...LINCOLN AND EXTREME NORTHWESTERN LYON
COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. WIND GUSTS AROUND
50 MPH WERE REPORTED EARLIER WITH THIS LINE OF STORMS WEST OF 
MADISON SOUTH DAKOTA...BUT THE STORMS HAVE WEAKENED. 

LAT...LON 4453 9608 4386 9631 4386 9726 4454 9694
TIME...MOT...LOC 0737Z 274DEG 48KT 4442 9628 4383 9661

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:15 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 9:15 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT FRI JUN 6 2008

.DISCUSSION...
WEAK ELEVATED BNDRY LIFTING N ALONG I90. SHOWS UP ON SAT AND RADAR.
NAM PICKS UP ON THIS FEATURE AND WL LIFT NO OF I90 DURING THE NITE.
CUD BE FOCUS FOR SOME ELEVATED CONVECTION LATER TONIGHT SO WL UP
POPS A LTL FM PREVIOUS FCST. NAME IS PRETY UNSTABL WITH H85 LI-S S
OF I90 BY 12Z APPROACHING -9. OF COURSE THIS IS ALSO IN AN AREA
WHERE WARMER MID LEVL TEMPS EXPECTED SO IT MAY BE CAPPED. STILL NOT
COMPLETELY SURE IT WL BE CAPPED SO WL ADD SLIGHT CHC TO THE S.

&&

.AVIATION...
VFR...BUT OCNLY MVFR CIG IF TRW CAN DEVELOP AFT 06Z.

&&

.PREVIOUS DISCUSSION...
WINDS SHOULD WIND DOWN THIS EVENING AND CLOUDS SHOULD DISSIPATE
...BUT STILL EXPECT WINDS AROUND 10 TO 15 MPH THROUGHOUT THE NIGHT
AT MOST LOCATIONS. THIS SHOULD AID IN KEEPING TEMPERATURES UP A BIT
DESPITE LOWER DEW POINTS. WILL AIM FOR MID 50S TO LOWER 60S ACROSS
THE AREA.

OTHERWISE...FALL LIKE PATTERN SETTING UP FOR TH WEEKEND AS A STRONG
UPPER LEVEL JET WORKS INTO NORTH DAKOTA TONIGHT AND TIGHTENS UP THE
MID LEVEL BOUNDARY ACROSS THE AREA. THINGS LOOK A LITTLE TOO DRY
BELOW ABOUT 700MB TO REALLY GET ANYTHING GOING...SO THE FOCUS FOR
ANYTHING WILL LIKELY BE AT THIS LEVEL. INSTABILITY PRETTY MINIMAL SO
WILL JUST GO SHOWERS FOR NOW AND MAINLY IN THE FAR NORTH.

WEAK COLD FRONT GRADUALLY SHIFTS EAST THROUGH FORECAST AREA ON
SATURDAY BUT WITH LIMITED MOISTURE INSTABILITY/PRECIPITATION SHOULD
BE FAIRLY LIMITED WITH MAINLY LIGHT SHOWERS IN THE MORNING HOURS.
WITH THE UPPER LEVEL FORCING HANGING BACK TO THE WEST...HAVE SIDED
WITH SLOWER FRONTAL TIMING OF NAM AS OPPOSED TO GFS. BOUNDARY
APPEARS TO GET HUNG UP ACROSS SOUTHEASTERN PORTION OF FORECAST AREA
TOMORROW.  SOUTHERLY FLOW SOUTH OF THE BOUNDARY WILL ALLOW MOISTURE
TO RETURN TO THE REGION...CREATING THE POTENTIAL FOR SCATTERED
THUNDERSTORMS SOUTH OF THE BOUNDARY ACROSS NORTHWEST IOWA TOMORROW
AFTERNOON. FAIRLY SIZABLE CAP IN PLACE SHOULD KEEP CONVECTION
CHANCES DOWN TILL LATE AFTERNOON OR INTO THE OVERNIGHT SATURDAY
NIGHT AS A SHORTWAVE APPROACHES FROM THE SOUTHWEST. WITH CLOUDS AND
PRECIP HANGING AROUND...TEMPERATURES ON SUNDAY SHOULD BE QUITE COOL
NEARLY 10 DEGREES BELOW NORMAL.

A SHORTWAVE WILL MOVE THROUGH UNDER ZONAL FLOW ON MONDAY CREATING
ADDITIONAL CHANCES OF OF PRECIPITATION ADDING TO WHAT HAS BEEN A WET
PATTERN AS OF LATE. A WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE
REGION ON TUESDAY...BEFORE A STRONG COLD FRONT AND WRAPPED-UP UPPER
LEVEL WAVE MOVES THROUGH THE NORTHERN PLAINS ON WEDNESDAY NIGHT INTO
THURSDAY. THIS APPEARS TO BE THE BEST CHANCE OF ORGANIZED SEVERE
WEATHER OVER THE NEXT WEEK. ZONAL FLOW CONTINUES INTO THE WEEKEND
WITH WEAK WAVES MOVING THROUGH AS THE UPPER LEVEL JET REMAINS
POSITIONED OVER THE NORTHER TIER OF THE US.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 6, 6:22 AM CDT, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 AM CDT FRI JUN 06 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
622 AM CDT FRI JUN 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX
RIVERS THE NEXT FEW DAYS.

WIND AND FOG...
STRONG SOUTHWEST WINDS OF 20 TO 45 MPH WILL AFFECT A GOOD PART OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS WITH AREAS OF HEAVY RAIN
DEVELOPING SATURDAY NIGHT AND AGAIN THE MIDDLE OF NEXT
WEEK...WHEN SOME SEVERE WEATHER WILL ALSO BE POSSIBLE. THE MAIN
THREAT FOR ANY HEAVY RAIN SHOULD BE IN NORTHWEST IOWA...SOUTHERN
PARTS OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...AND
FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:22 PM CDTRiver Flood WarningFSDMcCook, Turner36 hr
Jun 7, 3:14 AM CDTFlash Flood WatchFSDBon Homme, Clay, Lincoln, Turner, Union, Yankton27 hr
Jun 7, 10:58 AM CDTAreal Flood WarningFSDBon Homme, Charles Mix, Douglas, Hanson, Hutchinson, McCook24 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.